Hail, Randolph
- When
- May 8, 9:50 AM CST
- Where
- Randolph County, 1 mi W of Modoc
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -90.048
A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 3:25 AM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 425 AM CDT FRI MAY 8 2009 .DISCUSSION... /425 AM CDT FRI MAY 8 2009/ A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU MAINLY ON SUNDAY. FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED. CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC CATEGORY FOR MOST AREAS. SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP TEMPS ON THE COOL SIDE. TES && .AVIATION... /1227 AM CDT FRI MAY 8 2009/ FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR. THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY. MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CDT FRI MAY 8 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 440 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED TONIGHT. MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY ACROSS MUCH OF THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN 7 S BLAND 38.20N 91.63W
05/08/2009 M4.20 INCH GASCONADE MO TRAINED SPOTTER
TOTAL ACCUMULATION SINCE LATE YESTERDAY.
&&
EVENT NUMBER LSX0901840
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 2 S BONNE TERRE 37.89N 90.55W
05/08/2009 E0.70 INCH ST. FRANCOIS MO TRAINED SPOTTER
SPORATIC HAIL
&&
EVENT NUMBER LSX0901841
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL BONNE TERRE 37.92N 90.55W
05/08/2009 E0.75 INCH ST. FRANCOIS MO AMATEUR RADIO
PENNY SIZE HAIL REPORTED 5 MILES NORTH OF BONNE TERRE
REPORTED BY AMATEUR RADIO OPERATOR
&&
EVENT NUMBER LSX0901842
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL BLOOMSDALE 38.01N 90.22W
05/08/2009 E0.70 INCH STE. GENEVIEVE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901843
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1041 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND GST ELLINGTON 37.24N 90.97W
05/08/2009 M60 MPH REYNOLDS MO LAW ENFORCEMENT
SEVERAL REPORTS OF TREE DAMAGE OVER REYNOLDS COUNTY MO
&&
EVENT NUMBER LSX0901844
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1039 AM HAIL 5 W STE. GENEVIEVE 37.97N 90.14W
05/08/2009 E1.25 INCH STE. GENEVIEVE MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO OPERATOR
&&
EVENT NUMBER LSX0901845
PRZYBYLINSKIThe St Louis radar (KLSX), 91 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Two large trees were blown down at the intersection of Illinois Routes 4 and 150.
Thunderstorm winds caused widespread tree damage as well as power lines in western Randolph county. Some buildings sustained minor shingle damage.
Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 51 and Illinois State Route 153.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 50 between Summerfield and Trenton and Illinois State Route 13 between Lenzburg and Marissa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170638, 171100, 171108, 170676, 170671.